ADHD Drug Harms Your Child's Heart

A few months ago, it was the risk of hallucinations being added to the warning labels of attention deficit hyperactivity disorder (ADHD) drugs. Earlier this week, the FDA asked GlaxoSmithKline to include a new warning on its ADHD stimulant Dexedrine for heart problems.

In addition to alerting users about psychological side effects (delusions and hallucinations) of Dexedrine, the warning cites incidents of sudden death in kids and heart problems among teenagers with structural cardiac abnormalities. Unfortunately, as before, it's not a black box advisory.

Considering all the other advisories for side effects since the ones issued in the spring for hallucinations -- suppressing a child's growth and elevated risks of psychosis, aggression and bipolar disorder -- some health officials are concerned people will avoid being treated for ADHD altogether. And could you blame them?

A safer, better option among many for treating ADHD without the side effects of a potentially toxic drug: Taking a high quality fish or krill oil daily.

Forbes.com August 22, 2006

Post your comment
Click Here and be the first to comment on this article